R. Davidson, P.J. Winston
The topic of heroin use is often associated with images of needles and injections, overlooking the fact that heroin is also snorted or smoked in our community. Because of the risk of infection, many users resort to smoking heroin to achieve a high. A potentially fatal consequence of this practice is Heroin-Induced Leukoencephalopathy (HIL). This process may be the result of a toxin activated in the heating process and causes damage to the white matter of the brain with associated neurological symptoms. No treatments have yet been proven to alter the disease course. In this case study, we describe a 30 year old male who presented with profound ataxia and dysarthria because of HIL. We discuss the history, physical and radiological findings leading to a diagnosis of HIL and relate these to the pathological findings and pathophysiology in this disease. Finally, we present Buspirone as a potential treatment for the ataxic component of this condition.
Full text (PDF, 705KB)
Davidson R, Winston PJ. Tackling Ataxia After “Chasing the Dragon”: The Use of Buspirone in the Rehabilitation of a Patient with Heroin-Induced Toxic Leukoencephalopathy. UBCMJ. 2010 1(2):43-45.